Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Kansas City, MO

June 15, 2013Clay County, Jackson County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2013, 3:52 PM CDT for Clay County, Jackson County, Ray County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2013, 3:52 PM CDT (20:52 UTC)
Expired
Jun 15, 2013, 4:30 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MO, Jackson County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.2
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KEAX 152052
SVREAX
MOC047-095-177-152130-
/O.NEW.KEAX.SV.W.0101.130615T2052Z-130615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 430 PM CDT

* AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUCKNER...
  AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LIBERTY...BUCKNER...EXCELSIOR SPRINGS...LEVASY...SIBLEY...MISSOURI
  CITY...ORRICK...WOODS HEIGHTS...MOSBY...PRATHERSVILLE...FLEMING AND
  CAMDEN.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 8 AND 22.
  I-35 BETWEEN MILE MARKERS 15 AND 23.
  I-435 LOOP FROM MILE MARKERS 58 TO 63.
  I-470 BETWEEN MILE MARKERS 9 AND 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3904 9451 3933 9445 3935 9409 3922 9398
      3920 9401 3919 9403 3917 9404 3914 9409
      3914 9410 3912 9411 3892 9436
TIME...MOT...LOC 2052Z 219DEG 23KT 3912 9426

HAIL...<.75IN
WIND...60MPH

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 15, 2:14 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 PM CDT Sat Jun 15 2013

.SHORT TERM...(This Evening through Sunday Night)
Issued at 158 PM CDT SAT JUN 15 2013

The main concern in the next 12 to 24 hours deals with potential for
severe convection this afternoon and this evening, with additional
severe storms possible tonight or early Sunday morning.

Convection developed early this afternoon in an axis of extremely
unstable air characterized by MUCAPE values in the 3000 to as much
as 5000 J/kg range. Excessively high precipitable water values, in
or greater than the 99th percentile for this time of year, combined
with slow storm movement will lead to localized flash flooding for
areas that do see thunderstorms. Marginal wind shear, around 30 to
as much as 35 knots seems to be main inhibitor for severe
convection. But given the extreme instability severe convection is
likely with the strongest storms. Large hail is possible but the
biggest threat should be from damaging winds and localized flash
flooding.

There may be another round of storms tonight along an advancing cold
front. But an MCV ahead of the front, which is aiding convective
development currently in northwestern Missouri, makes projecting the
front southward difficult. So there is considerable uncertainty with
any potential for a second round. SPC short range ensemble data for
convection allowing models highlight a period of time from 00Z to 06Z
and based on 12Z deterministic models that seems reasonable.
Convection should develop on that boundary this evening and then
track to the south. The biggest question will be just how intense
they may be as the move southward into the forecast area. Latest
model runs, including the high-resolution WRF suggest some weakening
is likely which limits the severe potential. This makes sense as
shear decreases as the front approaches and instability weakens as
well. Should any storms become severe with this activity damaging
winds and localized flooding look to be the biggest threats. Large
hail may also be a concern but with a decreasing trend to the
convection, think winds will be the bigger issue.

.LONG TERM...(Monday through Saturday)
Issued at 58 PM CDT SAT JUN 15 2013

Monday through Saturday...

Models show broad slow eastward progression of the upper ridge
during the course of the week. Early on...forecast soundings
continue to show potential for thunderstorms on Monday as the ridge
remains knocked down limiting the cap. Tuesday and Wednesday should
be dry. As the ridge builds in mid to late week wouldn't be
surprised to see thunderstorms pass through on the edge of the
advancing cap...best chances Thursday afternoon and/or evening.
Temperatures will moderate from slightly below normal early in the
week to slight above normal by late in the week as the ridge has
fully built in.

Bailey

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1205 PM CDT SAT JUN 15 2013

This is a very uncertain forecast for the next 12 to 18 hours. With
a plethora of potential boundaries to initiate storms within the
unstable airmass but only modest shear, this is just one of those
days where storms could develop anywhere and basically any time this
afternoon and this evening. So there is rather extended period of
VCTS from this afternoon through early tomorrow morning. Models hint
that the most probable time for storms in the area may be from 03 to
06Z. So have included a tempo TSRA group during that period of time.
Otherwise, if convection shows itself, amendments will be issued.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...CDB
LONG TERM...Bailey
AVIATION...CDB
Hazardous weather outlook, Jun 15, 12:55 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT JUN 15 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN KANSAS AND WESTERN
MISSOURI THIS AFTERNOON. GIVEN A VERY UNSTABLE AIRMASS... THESE
STORMS ARE LIKELY TO BECOME SEVERE. LARGE HAIL... DAMAGING WINDS AND
LOCALIZED HEAVY RAIN AND FLOODING WILL BE THE MAIN THREATS WITH THESE
STORMS.

MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT AHEAD OF AN ADVANCING COLD FRONT. THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL... DAMAGING WINDS AND LOCALIZED HEAVY RAIN AND
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
MONDAY MORNING. WHILE THUNDERSTORMS MAY OCCUR AT ANY TIME DURING
THIS PERIOD...SUNDAY EVENING INTO SUNDAY NIGHT IS THE MOST FAVORED
PERIOD FOR MORE ORGANIZED THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE
EXPECTED TO EXIT THE REGION BY MONDAY AFTERNOON.

LATER IN THE WEEK THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM
WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING. THE RISK FOR SEVERE
WEATHER DURING THIS PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

CDB

In the hours before

Special weather statement, Jun 15, 2:33 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT SAT JUN 15 2013

KSZ057-060-152015-
LINN KS-MIAMI KS-
233 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN AND SOUTHEASTERN
MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 315 PM CDT...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARKER...OR 9 MILES
NORTHWEST OF MOUND CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA CYGNE...PARKER...FONTANA...BEAGLE AND NEW LANCASTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3822 9508 3824 9508 3855 9487 3844 9461
      3838 9461 3816 9486
TIME...MOT...LOC 1933Z 212DEG 20KT 3826 9493

JA
Local storm report, Jun 15, 3:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND GST     3 S PAOLA               38.53N 94.87W
06/15/2013  E60 MPH          MIAMI              KS   EMERGENCY MNGR

            SMALL SHED BLOWN OVER

&&

ADOLPHSON
Local storm report, Jun 15, 3:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     OVERLAND PARK           38.98N 94.67W
06/15/2013  M62 MPH          JOHNSON            KS   ASOS

&&

GAMIS
Local storm report, Jun 15, 3:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     OLATHE                  38.89N 94.81W
06/15/2013                   JOHNSON            KS   AMATEUR RADIO

            THUNDERSTORM WIND GUSTS ESTIMATED TO 60 MPH. AMATEUR
            RADIO TOWER BLOWN OVER AT 139TH AND BLACKBOB.

&&

GAMIS
Local storm report, Jun 15, 3:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     OVERLAND PARK           38.98N 94.67W
06/15/2013  M60 MPH          JOHNSON            KS   ASOS

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:46 PM CDTSpecial Weather StatementEAXHarrison, Mercer, Worth44 min
Jun 15, 12:48 AM CDTSpecial Weather StatementEAXGrundy, Sullivan42 min
Jun 15, 1:50 AM CDTSpecial Weather StatementEAXKnox10 min
Jun 15, 12:51 PM CDTRiver Flood WarningEAXAndrew, Nodaway7 hr
Jun 15, 2:55 PM CDTSevere Thunderstorm WarningEAXBates50 min
Jun 15, 3:18 PM CDTSevere Thunderstorm WarningEAXJackson27 min
Jun 15, 3:37 PM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte31 min
Jun 15, 3:47 PM CDTSevere Thunderstorm WarningEAXCarroll28 min
Jun 15, 4:07 PM CDTSpecial Weather StatementEAXDaviess23 min
Jun 15, 4:13 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte32 min
Jun 15, 4:20 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte6 hr
Jun 15, 4:29 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Clay, Clinton, Daviess and 3 more46 min
Jun 15, 4:32 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis43 min
Jun 15, 4:39 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Linn, Livingston, Ray51 min
Jun 15, 4:44 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette31 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningEAXCarroll, Cooper, Johnson, Lafayette, Pettis, Saline46 min
Jun 15, 5:21 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Linn, Livingston, Sullivan39 min
Jun 15, 5:37 PM CDTAreal Flood AdvisoryEAXCaldwell, Carroll, Chariton, Clay, Clinton, Daviess and 9 more6 hr
Jun 15, 5:38 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph37 min
Jun 15, 6:00 PM CDTRiver Flood WarningEAXAndrew, Buchanan17 hr
Jun 15, 6:25 PM CDTSpecial Weather StatementEAXRandolph50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.